Illinois, 2004Flash Flooding and Damaging Winds in Illinois, May 30, 2004
May 30, 2004 · NWS DVN · 11 events in 5 counties and zones
A squall line supported by a strong low level jet interacted with a stationary front in a near tropical atmosphere produced widespread heavy rain. Due to already very wet antecedent conditions, flash flooding occurred along with scattered severe wind reports.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line supported by a strong low level jet interacted with a stationary front in a near tropical atmosphere produced widespread heavy rain. Due to already very wet antecedent conditions, flash flooding occurred along with scattered severe wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 3:58 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 30, 3:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAY 30 2004
.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA.
SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA
SALLE PERU LINE.
&&
.DISCUSSION...
TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA
BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON.
MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA
DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE
POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT
OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY
ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER
WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK
SO WILL KEEP CURRENT FLOOD WATCH GOING.
MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS
THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT
SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO
PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY.
QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES
OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM
FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO
BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY
SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE
AFTERNOON HOURS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON.
IA...IAZ040>042-051>054
IL...NONE.
MO...NONE.
&&
08
Hazardous weather outlook, May 30, 4:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 30 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE
EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED
SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS
AND RIVERS AND CAUSE RENEWED FLOODING.
SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK
APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD
CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.
ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR
NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE
DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS...
ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE
PRIMARY THREAT.
IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 3 PM UNTIL 10 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY
UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH
AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY
THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING.
ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION
LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 80.
08
Event by event
4 flash flood, 4 heavy rain, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Mercer
- When
- May 30, 5:00 AM CST to 9:00 AM CST
- Where
- Mercer County, 2 mi WNW of Eliza
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
1665 45th Street; water deep and moving fast across the road.
Heavy Rain, Rock Island
- When
- May 30, 6:52 AM CST
- Where
- Rock Island County, Carbon Cliff
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Water running down 1st Avenue
Thunderstorm Wind, Henry
- When
- May 30, 7:01 AM CST to 7:04 AM CST
- Where
- Henry County, 3 mi N of Atkinson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.467, -90.017
Very large branches down from a walnut tree
Heavy Rain, Henry
- When
- May 30, 8:00 AM CST
- Where
- Henry County, 1 mi SE of Kewanee
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Heavy Rain, Mercer
- When
- May 30, 8:05 AM CST
- Where
- Mercer County, 1 mi W of Joy
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Water ponded at junction of IL 17 and 100th Street
Thunderstorm Wind, Bureau
- When
- May 30, 8:07 AM CST to 8:11 AM CST
- Where
- Bureau County, 2 mi WNW of Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -89.500
Power lines down near the 52 mile marker on I-80
Heavy Rain, Mercer
- When
- May 30, 8:10 AM CST
- Where
- Mercer County, 1 mi SW of Preemption
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Funnel Cloud, Bureau
- When
- May 30, 8:14 AM CST to 8:15 AM CST
- Where
- Bureau County, 1 mi N of Princeton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Flash Flood, Henry
- When
- May 30, 8:30 AM CST to 2:00 PM CST
- Where
- Henry County, 4 mi SW of Orion
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Camp creek flooded out the bridge on County Line Road with 2 feet of water
Flash Flood, Mercer
- When
- May 30, 8:30 AM CST to 2:00 PM CST
- Where
- Mercer County, 1 mi NNE of Swedona
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Camp creek flooded out the bridge on County Line Road with 2 feet of water
Flash Flood, Putnam
- When
- May 30, 9:45 AM CST to 12:30 PM CST
- Where
- Putnam County, Countywide
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Numerous creeks out of their banks with many roads closed in the western part of the county
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416469, 5416470, 5416471, 5416472, 5416473, 5416474, 5416475, 5416476, 5416477, 5416478, 5416479.